Module 6: how drugs work: learner's workbook

9.1 Overdose and identifying those who are at high risk

Page last updated: 2004

The term 'overdose' is often associated with the fatal or life-threatening effect of using too much of a drug. However, overdose refers to any unpleasant and unintended effect of a drug.

The amount needed to reach an overdose depends on the tolerance of the person as well as the amount and type of drug. For example, while a 13-year-old can overdose on drawing back her first puff of a cigarette (causing her to cough and feel unwell), it might require two bottles of bourbon consumed over 24 hours for a heavy drinker to overdose (vomiting or falling unconscious). An overdose can thus be viewed as short-term, unpleasant or harmful effects.

Overdoses are more likely to occur in some environments than others but there is always a possibility that a young person may have a serious drug overdose while they are in your care. All workers with young people should be prepared to deal with such an emergency as this preparation could help to save someone's life.

Question - What should you do if you suspect an overdose has occurred?

Answer - (Write you answer, then check the possible answers page.)

Some people are at higher risk of experiencing overdose than others. Some risk factors related to overdose include:

  • heroin use
  • poly-drug use (mixing drugs)
  • past overdoses
  • recent release from a correctional centre
  • age
  • using drugs alone.
Being aware of these risk factors can help identify those people who may be at highest risk so that risk management strategies might be implemented. While there may be a risk of overdose with the presence of one or more of these factors it cannot be assumed that everyone who is a poly-drug user, for example, will necessarily experience an overdose.

Brainstorm exercise

Question - What factors might affect the seriousness of an overdose?

Answer - (Write you answer, then check the possible answers page.)